Medline ® Abstract for Reference 105
of 'Chemotherapy-induced alopecia'
Role for the epidermal growth factor receptor in chemotherapy-induced alopecia.
Bichsel KJ, Gogia N, Malouff T, Pena Z, Forney E, Hammiller B, Watson P, Hansen LA
PLoS One. 2013;8(7):e69368. Epub 2013 Jul 19.
Treatment of cancer patients with chemotherapeutics like cyclophosphamide often causes alopecia as a result of premature and aberrant catagen. Because the epidermal growth factor receptor (EGFR) signals anagen hair follicles to enter catagen, we hypothesized that EGFR signaling may be involved in cyclophosphamide-induced alopecia. To test this hypothesis, skin-targeted Egfr mutant mice were generated by crossing floxed Egfr and Keratin 14 promoter-driven Cre recombinase mice. Cyclophosphamide treatment of control mice resulted in alopecia while Egfr mutant skin was resistant to cyclophosphamide-induced alopecia. Egfr mutant skin entered catagen normally, as indicated by dermal papilla condensation and decreased follicular proliferation, but did not progress to telogen as did Egfr wild type follicles. Egfr mutant follicles responded with less proliferation, apoptosis, and fewer p53-positive cells after cyclophosphamide. Treatment of control mice with the EGFR inhibitors erlotinib or gefitinib similarly suppressed alopecia and catagen progression by cyclophosphamide. Secondary analysis of clinical trials utilizing EGFR-targeted therapies and alopecia-inducing chemotherapy also revealed evidence for involvement of EGFR in chemotherapy-induced alopecia. Taken together, our results demonstrated the involvement of EGFR signaling in chemotherapy-induced alopecia, which will help in the design of novel therapeutic regimens to minimize chemotherapy-induced alopecia.
Department of Biomedical Sciences, School of Medicine, Creighton University, Omaha, Nebraska, United States of America.